Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 24, NWS Goodland, KS

June 2, 2019Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 2, 2019, 6:31 PM MDT for Kit Carson County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2019, 6:31 PM MDT (00:31 UTC)
Expired
Jun 2, 2019, 7:00 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WFUS53 KGLD 030031
TORGLD
COC063-030100-
/O.NEW.KGLD.TO.W.0024.190603T0031Z-190603T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
631 PM MDT Sun Jun 2 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Western Kit Carson County in east central Colorado...

* Until 700 PM MDT.
    
* At 631 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles southeast of Flagler, moving east at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Flagler, Seibert and Vona. 

This includes Interstate 70 in Colorado between mile markers 391 and
419.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3948 10269 3914 10255 3908 10311 3936 10316
      3938 10315
TIME...MOT...LOC 0031Z 257DEG 27KT 3923 10301 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Lockhart
2 follow-up statements
947 
WWUS53 KGLD 030043
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
643 PM MDT Sun Jun 2 2019

COC063-030100-
/O.CON.KGLD.TO.W.0024.000000T0000Z-190603T0100Z/
Kit Carson CO-
643 PM MDT Sun Jun 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
NORTHWESTERN KIT CARSON COUNTY...
    
At 643 PM MDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Seibert, moving northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Seibert and Vona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3948 10269 3932 10264 3928 10290 3940 10307
TIME...MOT...LOC 0043Z 240DEG 26KT 3937 10291 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Lockhart
750 
WWUS53 KGLD 030055
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
655 PM MDT Sun Jun 2 2019

COC063-030105-
/O.EXP.KGLD.TO.W.0024.000000T0000Z-190603T0100Z/
Kit Carson CO-
655 PM MDT Sun Jun 2 2019

...THE TORNADO WARNING FOR NORTHWESTERN KIT CARSON COUNTY WILL EXPIRE
AT 700 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3948 10269 3932 10264 3928 10290 3940 10307
TIME...MOT...LOC 0055Z 257DEG 27KT 3939 10281 

$$

Lockhart

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 2, 6:28 PM MDT, 3 minutes earlier.

Area forecast discussion, Jun 2, 6:28 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
628 PM MDT Sun Jun 2 2019

.SHORT TERM...(This evening through Monday night)
Issued at 238 PM MDT Sun Jun 2 2019

Forecast concern will be the continued periodic chances of
thunderstorms and possible severe weather through the period.
Satellite continues to show an amplified pattern from the Pacific
into the western Atlantic. The upper low over the west looks to be
weakening/filling at this time.

Tonight...An interesting and complex forecast through tonight.
Shortwave trough moving through southwest flow along. This is acting
a moist low level air mass with good lapse rates aloft. As a result
thunderstorms have developed along the front range of Colorado.
Models are consistent in bringing those storms across eastern
Colorado into our area late in the afternoon into early this
evening.

High resolution output has been consistent in developing this area
of storms into a long line as it approaches our area. Yesterday
models were bringing in a rather solid line. However they are
developing breaks in the line and essentially is taking two areas of
storms along the north, the most widespread area, and across the
southern area. So using the consensus short term output have
adjusted that the forecast to reflect. These storms do have a chance
to be severe with damaging wind then large hail as the main
threats. Moisture content remain rather high but storms will be
moving at a faster clip today. So there should be locally heavy
rainfall but do not expect this to cause in flash flood issues.

Now this where this gets more complicated. Models end this band of
storms around midnight. However, another shortwave trough and a left
front quadrant of jet will be moving through later in the night. So
was hesitant to end storms as fast as normal. So kept storms going
through the night.

Monday/Monday night...Due to secondary shortwave trough and jet lift
mentioned, rainfall should last in the east during the morning. Then
it should be quiet and dry until the afternoon. At that time a
rather strong shortwave trough and left front quadrant of the upper
jet move into the western portion of the area. These features then
move through the rest of the area during the night.

Instability is much higher along with negative theta-e lapse rates
which should along a strong and rapid response to the lift coming
through. Effective shear is at least 30 and maybe even as high as
40. So expect these storms to become severe. Area is not only
outlooked as a slight risk but has been outlooked for significant
hail and this makes sense. Locally heavy rainfall should also be an
issue.

Models vary on how warm they make tomorrows highs. Based on 850 mb
temperature guidance and majority of the guidance being warmer, kept
the warm high temperatures but tempered the warmup slightly.

.LONG TERM...(Tuesday through Sunday)
Issued at 225 PM MDT Sun Jun 2 2019

The extended forecast remains active as several disturbances
move through the center of the nation, resulting in daily chances
for precipitation.

A closed upper low remains in place over Southern California at the start
of the forecast period with a weak upper ridge over Missouri. The
Tri-State area will be under southwest flow with a shortwave
trough moving into the region. Showers and thunderstorms will be
possible Tuesday afternoon and evening. Isolated strong to severe
storms cannot be entirely ruled out as modest CAPE and bulk shear
values are expected in the southeastern extent of the area.
Temperatures will range from the mid to upper 80s for highs to the
low 50s to low 60s for overnight lows.

Showers and thunderstorms will be possible through Thursday morning as the
upper low becomes an open wave and moves over the Oklahoma
Panhandle. A surface low associated with the trough will skirt the
southern edge of the forecast area Thursday and Friday. Showers
and thunderstorms will be possible both days in the afternoon and
evening. Temperatures dip into the 70s on Thursday before
returning to the 80s on Friday.

Over the weekend, models are showing an upper low moving across
south-central Canada with a front swinging south into the region.
If this holds together, showers, thunderstorms, and cooler
temperatures may be possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 603 PM MDT Sun Jun 2 2019

This evening and overnight tonight, the terminals are expected to
be impacted by sub-vfr conditions with passing thunderstorms. Went
ahead and tried to time for Goodland, but McCook confidence is
lower so held back on timing their conditions. Amendments will be
issued and refined as storms get closer to the terminals and
impacts become more certain.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...AW
AVIATION...EV
Hazardous weather outlook, Jun 2, 10:33 AM MDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1033 AM MDT Sun Jun 2 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1033 AM MDT Sun Jun 2 2019 /1133 AM CDT Sun Jun 2 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms late this afternoon
through this evening generally west of a line from Benkelman to
Levant and Scott State Lake. To the east of this line is a marginal
risk of severe thunderstorms. Large hail, damaging winds and locally
heavy rainfall will be the primary threats.

Another round of strong to possibly severe thunderstorms will move
into far eastern Colorado between 5 PM MDT and 6 PM CDT). The line
or broken line of thunderstorms is then expected to move east
reaching a Benkelman to Colby and Russell Springs line by 9 PM MDT
(10 PM CDT). The storms will continue east and should be out of the
area shortly after midnight MDT (1 AM CDT).

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a slight risk of severe thunderstorms across the entire
Tri-State area Monday. Showers and thunderstorms are expected to
reach far eastern Colorado late in the afternoon continuing east and
out of the area around midnight MDT (1 AM CDT). Large hail, damaging
winds and locally heavy rainfall will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed be after 5 PM MDT (6 PM CDT).

In the hours before

Special weather statement, Jun 2, 5:28 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
528 PM MDT Sun Jun 2 2019

COZ092-030030-
Cheyenne County CO-
528 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 630 PM MDT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Haswell, or 39 miles northwest of Lamar, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kit Carson, Wild Horse and Aroya.

LAT...LON 3894 10316 3904 10299 3904 10296 3864 10241
      3861 10244 3861 10317
TIME...MOT...LOC 2326Z 221DEG 28KT 3855 10303

Lockhart
Local storm report, Jun 2, 5:59 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FUNNEL CLOUD     3 S WILD HORSE          38.78N 103.00W
06/02/2019                   CHEYENNE           CO   PUBLIC

&&
Local storm report, Jun 2, 6:28 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     FIRSTVIEW               38.82N 102.54W
06/02/2019  M68 MPH          CHEYENNE           CO   MESONET

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:28 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson33 min
Jun 2, 6:53 PM MDTSpecial Weather StatementGLDKit Carson52 min
Jun 3, 4:43 PM MDTSpecial Weather StatementGLDKit Carson62 min
Jun 3, 5:36 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson, Yuma54 min

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.